Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Goodland, KS

April 22, 2007Logan County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Apr 22, 2007, 5:09 AM CDT for Logan County, Wichita County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2007, 5:09 AM CDT (10:09 UTC)
Expired
Apr 22, 2007, 9:00 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:03 AM CDTFLASH FLOOD3 N Russell Springs, KSCREEK RUNNING OVER LOW WATER CROSSING ROADS IN PASTURE.
Apr 22, 7:11 AM CDTFLASH FLOOD5 Sw Oakley, KSMANY COUNTY ROADS FLOODED AND IMPASSABLE BETWEEN OAKLEY AND RUSSELL SPRINGS.
Apr 22, 7:48 AM CDTFLASH FLOOD6 N Leoti, KSWATER RUNNING OVER HIGHWAY 25 ABOUT 150 FEET WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 221010
FFWGLD
KSC109-203-221400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
509 AM CDT SUN APR 22 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITY OF OAKLEY...
  WICHITA COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITY OF LEOTI...

* UNTIL 900 AM CDT

* AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINONA...
  RUSSELL SPRINGS...MONUMENT...LEOTI...AND MARIENTHAL

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN
THE WARNED AREA. RAINFALL REPORTS NEAR LEOTI INDICATE THAT
APPROXIMATELY THREE INCHES OF RAIN HAS ALREADY FALLEN THERE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3827 10153 3826 10111 3870 10113 3871 10082
      3913 10081 3912 10144 3870 10147 3868 10155

$$

MENTZER
3 follow-up statements
000 
WGUS73 KGLD 221101
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MDT SUN APR 22 2007

KSC109-203-221400-
WICHITA KS-LOGAN KS-
600 AM CDT SUN APR 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR LOGAN
AND WICHITA COUNTIES...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINONA...
RUSSELL SPRINGS...LEOTI...OAKLEY...AND THE MONUMENT ROCKS. OVER 
THREE INCHES OF RAIN WAS REPORTED NEAR LEOTI. RADAR ESTIMATES 
INDICATE BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN IN SOUTHERN 
LOGAN COUNTY. 

DRIVERS ON HIGHWAY 25 BETWEEN LEOTI AND RUSSELL SPRINGS SHOULD BE 
PREPARED FOR AREAS OF FLOODING. DRIVERS ON HIGHWAY 83 BETWEEN OAKLEY 
AND THE MONUMENT ROCKS WILL ALSO ENCOUNTER LOCALIZED FLOODING. 
COUNTY ROADS IN THE COUNTIES WILL BE VERY SLIPPERY...AND WATER WILL 
COVER THE ROADS IN SOME LOCATIONS. DO NOT ATTEMPT TO DRIVE THROUGH 
ROADS THAT ARE COVERED BY RAPIDLY RUNNING WATER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3827 10153 3826 10111 3870 10113 3871 10082
      3913 10081 3912 10144 3870 10147 3868 10155

$$

MENTZER
000 
WGUS73 KGLD 221225
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
624 AM MDT SUN APR 22 2007

KSC109-203-221400-
WICHITA KS-LOGAN KS-
724 AM CDT SUN APR 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR LOGAN
AND WICHITA COUNTIES...

AT 715 AM CDT...FLOODING WAS REPORTED ACROSS LOGAN COUNTY. THE 
EMERGENCY MANAGER FOR LOGAN COUNTY REPORTED MANY COUNTY ROADS 
BETWEEN OAKLEY AND RUSSELL SPRINGS WERE IMPASSABLE DUE TO RUNNING 
WATER OVER THE ROADS. AN OBSERVER NORTH OF RUSSELL SPRINGS REPORTED 
A LOW WATER CROSSING WAS FLOODED. 

ALTHOUGH RAIN IS DECREASING OVER WICHITA AND LOGAN COUNTIES...COUNTY 
ROADS WILL REMAIN FLOODED FOR SEVERAL MORE HOURS. EVEN WHEN ROADS 
DRAIN LATER TODAY...THEY WILL CONTINUE TO BE EXTREMELY SLIPPERY. 
DO NOT DRIVE ON ROADS THAT ARE COVERED BY WATER.  REMEMBER...TURN 
AROUND...DONT DROWN. 

LAT...LON 3827 10153 3826 10111 3870 10113 3871 10082
      3913 10081 3912 10144 3870 10147 3868 10155

$$
MENTZER
000 
WGUS73 KGLD 221355
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
753 AM MDT SUN APR 22 2007

KSC109-203-221403-
WICHITA KS-LOGAN KS-
853 AM CDT SUN APR 22 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR LOGAN AND 
WICHITA COUNTIES...

RAIN WILL END OVER THE AREA DURING THE NEXT HOUR. COUNTY ROADS WILL 
REMAIN SLIPPERY THROUGH THE REST OF THE DAY...SO DRIVE WITH EXTRA 
CAUTION. 

LAT...LON 3827 10153 3826 10111 3870 10113 3871 10082
      3913 10081 3912 10144 3870 10147 3868 10155

$$

MENTZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:58 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 22, 3:58 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MDT SUN APR 22 2007

.DISCUSSION...SHORT TERM FORECAST CHALLENGES HINGE UPON THE LOW
PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE CENTRAL HIGH PLAINS
LIFTING INTO POSITION OVER WESTERN IOWA BY 00Z THIS EVENING.

THE LOW PRESSURE SYSTEM CURRENTLY AFFECTING THE REGION IS MOVING
THROUGH THE CENTRAL HIGH PLAINS EARLY THIS MORNING WITH ANOTHER
UPPER TROUGH MOVING INTO POSITION OVER THE PACIFIC NORTHWEST.

THE SURFACE AND UPPER LOW CENTER ARE SIMILARLY LOCATED OVER
SOUTHEAST COLORADO CURRENTLY WITH WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS CONTINUING ACROSS THE FORECAST AREA EARLY THIS
MORNING. THIS AREA OF PRECIPITATION WILL CONTINUE TO MOVE TO THE
NORTHEAST THROUGH THE DAY TODAY WITH DRYER AIR MOVING INTO THE
AREA BEHIND THE LOW. THE STEEPER PRESSURE GRADIENT CURRENTLY ALONG
THE FRONT RANGE WILL MOVE ACROSS EASTERN COLORADO...SOUTHWEST
NEBRASKA...AND NORTHWEST KANSAS DURING THE DAY TODAY. NORTHWEST
WINDS WITH SPEEDS FLIRTING WITH ADVISORY CRITERIA ARE EXPECTED
TODAY. FEEL THE SYSTEM WILL MOVE FAIRLY QUICKLY ACROSS AND OUT OF THE
FORECAST AREA...SO THE AREA OF STRONGEST WINDS WILL ALSO MOVE
QUICKLY ACROSS THE AREA WITH ANY ONE PARTICULAR LOCATION NOT
REMAINING IN THE AREA OF THE STRONGEST GRADIENT AND WINDS FOR ANY
EXTENDED PERIOD OF TIME. WILL HOLD OFF ON ANY TYPE OF WIND HIGHLIGHT
FOR NOW AS A RESULT.

BRIEF SHORT WAVE RIDGING IS EXPECTED ACROSS THE TRI-STATE REGION
TONIGHT AND TOMORROW AHEAD OF THE NEXT LOW PRESSURE SYSTEM THAT
DROPS INTO THE SOUTHWEST U.S. THIS NEXT LOW FOLLOWS A TRACK ACROSS
THE TRI-STATE REGION ON WEDNESDAY EVENING THAT IS VERY SIMILAR TO
THE LOW CURRENTLY MOVING ACROSS THE REGION. THEREFORE...EXPECT
THUNDERSTORMS TO DEVELOP ACROSS THE REGION MONDAY AFTERNOON AND
EVENING AHEAD OF THE SYSTEM WITH SHOWERS AND A FEW THUNDERSTORMS
LIKELY LINGERING INTO TUESDAY AND TUESDAY NIGHT BEFORE ANOTHER
BRIEF DRYING WITH A SHORT WAVE RIDGE ALOFT MOVING OVER THE CENTRAL
HIGH PLAINS BY WEDNESDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 21, 10:25 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT SAT APR 21 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
925 PM MDT SAT APR 21 2007 /1025 PM CDT SAT APR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE TRI-
STATE REGION MONDAY AHEAD OF AN INTENSIFYING UPPER LEVEL LOW
ADVANCING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED TO LINGER THROUGH WEDNESDAY AS THIS SYSTEM MOVES EAST OF
THE ROCKIES AND ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MCGUIRE

In the hours before

Local storm report, Apr 22, 4:23 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
323 AM MDT SUN APR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 SW CLARKVILLE         40.32N 102.70W
04/21/2007  E2.00 INCH       YUMA               CO   PUBLIC

0510 PM     HAIL             3 NW JOES               39.68N 102.72W
04/21/2007  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

0510 PM     HAIL             5 W CLARKVILLE          40.38N 102.71W
04/21/2007  E0.75 INCH       YUMA               CO   PUBLIC

            HAIL COVERING THE GROUND

0523 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
04/21/2007  E0.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

0544 PM     HAIL             20 S STRATTON           39.01N 102.60W
04/21/2007  E0.75 INCH       CHEYENNE           CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

MENTZER

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.